Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Binghamton, NY

July 4, 2001Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 4, 2001, 4:47 PM EDT for Susquehanna County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 4:47 PM EDT (20:47 UTC)
Expired
Jul 4, 2001, 5:45 PM EDT
In force
58 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 042046
SVRBGM

PAC115-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 545 PM EDT.

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...ALONG A LINE EXTENDING FROM APALACHIN TO
  WYALUSING...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AUBURN CENTER AND BIRCHARDVILLE AROUND 455 PM EDT.
  BRACKNEY AND ELK LAKE AROUND 500 PM EDT.
  DIMOCK AND MONTROSE AROUND 505 PM EDT.
  ALFORD AND GREAT BEND AROUND 510 PM EDT.
  GIBSON AND GLENWOOD AROUND 515 PM EDT.
  CLIFFORD AND JACKSON AROUND 520 PM EDT.
  ARARAT AND BURNWOOD AROUND 525 PM EDT.
  FOREST CITY AROUND 530 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY KFROM
WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:45 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 1:45 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT WED JUL 04 2001

SO FAR SO GOOD BUT THINGS WILL GET A BIT MORE ACTIVE AS THE AFTN AND
EVNG WEARS ON. STORMS ARE FIRING UP OVER MI ALONG THE CDFNT...NOT SURE
IF THIS WILL PERSIST LONG ENUF TO BRING A 2ND ROUND OF CONVECTION
LATER TNGT. ATTM PLAN ON EMPHASIZING THE EVNG PD FOR BEST CHCS OF
PCPN BUT WONT RULE OUT THE CHC FOR ANOTHER SHRA/TSRA LATER ON WITH
FROPA. TMRW LOOKS DECENT WITH PARTLY TO MOSTLY SUNNY SKIES BUT MAXES
ONLY ARND 70 MOST AREAS AND GUSTY W TO NW WINDS DVLPNG IN THE AFTN.
SOME MSTR WRAPPING ARND THE UPR LOW LATER THU NGT AND FRI BUT DIFFS
IN THE MDLS AS TO HOW DEEP AND HOW FAR SOUTH IT GETS. CERTAINLY
CANT RULE OUT SOME INSTABILTY -SHRA OVER NRN ZONES BUT WILL LEAVE
OUT OF FCST FOR NOW AND JUST GO WITH PARTLY CLOUDY CONDITIONS.

XTNDD...BEST CHCS FOR PCPN APPEAR TO BE ON SATURDAY AND WED BUT
TIMING DIFFICULT AS PTRN OF NW FLOW AND EMBEDDED S/WVS PERSISTS.

.BGM...NONE.

BRADY

In the hours before

Special weather statement, Jul 4, 3:45 PM EDT, 1 hour 2 minutes before
NYZ009-037-036-018-044-056-055-024-025-045-046-057-062-017-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT WED JUL 04 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CORTLAND NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
TOMPKINS NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...
CAYUGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSYTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

MORFORD

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.